Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Charleston, WV

May 11, 2004Athens County, Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this flash flood warning at May 11, 2004, 2:42 PM EDT for Athens County, Jackson County, Vinton County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2004, 2:42 PM EDT (18:42 UTC)
Expired
May 11, 2004, 3:30 PM EDT
In force
48 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Athens County, OH, Jackson County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 111843
FFWRLX
OHC009-079-163-111930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO...
  JACKSON COUNTY IN SOUTHEAST OHIO...
  VINTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 330 PM EDT...

* AT 240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER THE AREA...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE ATHENS...JACKSON...LAKE
  HOPE STATE PARK AND WELLSTON.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$
1 follow-up statement
000 
WGUS71 KRLX 111921
FFSRLX
OHC009-079-163-111930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT TUE MAY 11 2004

...A FLASH FLOOD WARNING CONTINUES FOR VINTON...ATHENS...MEIGS AND
JACKSON COUNTIES UNTIL 330 PM EDT...

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION WITH THE 
HEAVIEST RAINFALL OVER SOUTHWEST ATHENS COUNTY NEAR ALBANY AND 
ACROSS CENTRAL JACKSON COUNTY BETWEEN JACKSON AND OAK HILL.  
RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR HAVE BEEN REPORTED 
WITH SMALL STREAM AND URBAN FLOODING OCCURRING IN SOME LOCATIONS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:35 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 11, 1:35 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT TUE MAY 11 2004

.UPDATED FOR AVIATION...

.DISCUSSION...
1020 AM EDT TUE MAY 11 2004

A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO
CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND
THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL
LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS
THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO
MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY
THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA
GIVEN CURRENT TRENDS.

JMV

.PREVIOUS DISCUSSION...

257 AM EDT TUE MAY 11 2004

TODAY THROUGH WEDNESDAY...

WEAK SHORT WAVE JUST SOUTH OF THE AREA AT THIS TIME EVIDENT AT H5
AND TRANSIENTLY AT H7.  ONGOING PRECIPITATION IN RESPONSE TO MOIST
AND UNSTABLE AIR MASS ALONG WITH THIS WEAK FEATURE.  THE MESO ETA
MOVES THIS FEATURE SLOWLY NORTH INTO THE AREA TODAY WHILE THE GFS
JUST SCOOTS IT NORTHEAST AND THEN EAST.  OTHER DYNAMICAL PARAMETERS
DO NOT FOLLOW THIS FEATURE CLOSER EVEN IN THE MESO ETA.

BELIEVE THIS FEATURE WILL MOVE SLOWLY NORTH INTO THE AREA TODAY AND
THEN SLOWLY WEAKEN THIS EVENING AS UPPER RIDGE STARTS TO MUSCLE IN
FROM THE SOUTHEAST.  NORTHWARD PROGRESS OF FEATURE LIMITED BY
WESTERLY FLOW JUST NORTH OF CWA UN WAKE OF SHORT WAVE MOVING FROM
GREAT LAKES INTO NORTHEASTERN STATES.  IT IS IN THE WAKE OF THIS
SHORT WAVE THAT AFOREMENTIONED UPPER RIDGE BUILDS TONIGHT.

WILL ALLOW ONGOING PRECIPITATION TO PERSIST ON SLIGHT CHANCE POPS
RIGHT INTO FIRST PERIOD OF FORECAST...THEN INCREASE POPS TO 40 ON
FEATURE COUPLED WITH DAYTIME HEATING.  DO BELIEVE THE DAYTIME
HEATING WILL BE CONSTRAINED SOMEWHAT...AS COMPARED WITH PAST FEW
DAYS...DUE TO ALL OF THE MID LEVEL CLOUDINESS ASSOCIATED WITH
FEATURE.  REFRAINED FROM GOING MUCH ABOVE MAV FOR THIS REASON.

INSTABILITY IS THERE BUT LIMITED BY SAID FACTORS.  SHEAR IS NOT THAT
GREAT BUT CORFIDI VECTORS DO SUGGEST SLOW MOVING STORMS.  SEVERE
THREAT IS LIMITED BUT NEAR SEVERE PULSE IS NOT OUT OF THE QUESTION.
WILL HAVE TO WATCH RAINFALL PATTERNS WITH THE SLOW MOVEMENT OF
STORMS IN CONJUNCTION WITH RAINFALL YESTERDAY.  IFLOWS-88D
COMPARISON SUGGESTS RADAR WAS HOT BY A FACTOR OF AS MUCH OF 2 LAST
EVENING.

ACTIVITY SHOULD DIE OFF WITHIN A FEW HOURS AFTER SUNSET TONIGHT AS
UPPER RIDGE BUILDS.  THIS RIDGING SHOULD RELEGATE CONVECTION TO
DIURNAL CYCLE WEDNESDAY.  CLOSE TO THE NUMBERS TONIGHT AND WEDNESDAY.

WEDNESDAY NIGHT ON...

DIURNAL POPS CONTINUE...WITH FEW TWEAKS MADE TO THE EXTENDED PORTION
OF THE FORECAST.  LATEST GFS SHOWING MORE PROGRESSIVE SFC FEATURES
FRIDAY...WITH LARGE HIGH PRESSURE SET UP ACROSS THE NORTHERN PLAINS
STATES...AND COLD FRONT SLICING ACROSS CENTRAL INDIANA AND
ILLINOIS.  COLD FRONT FINALLY DECIDED TO HEAD OUR WAY AS OUR UPPER
LEVEL RIDGE BREAKS DOWN THIS WEEKEND.

CAN...QUICKER THAN THE LATEST GFS...SHOWING APPROACHING COLD FRONT
NEAR THE OHIO RIVER BY 12Z SATURDAY.  GFS HAS IT ABOUT 200 MILES
FURTHER WESTWARD AT THE SAME TIME.

TRM/KF

&&

.AVIATION...

135 PM EDT TUE MAY 11 2004

MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN
ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON
AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL
LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND
OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND
EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO
EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS.

JMV
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 11, 3:36 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
336 AM EDT TUE MAY 11 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
336 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY
WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED
LOCALIZED HEAVY RAINFALL.  WE WILL NEED TO WATCH RAINFALL PATTERNS
TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, May 11, 11:16 AM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1116 AM EDT TUE MAY 11 2004

WVZ015-111700-
KANAWHA WV-
INCLUDING THE CITIES OF...CHARLESTON
1116 AM EDT TUE MAY 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN WERE DRIFTING SLOWLY
NORTHWARD THROUGH WESTERN KANAWHA COUNTY AT 11 AM.  THE HEAVIEST
STORMS WERE AROUND THE TORNADO...SAINT ALBANS AND CROSS LANES AREA.
RADAR ESTIMATED RAINFALL IN A FEW OF THESE STORMS HAVE BEEN BETWEEN 2
AND 3 INCHES IN ONE TO TWO HOURS.  HOWEVER...WITH THE STORMS MOVING
AND THE RECENT DRY WEATHER...WE EXPECT WATER PROBLEMS WILL BE MAINLY
CONFINED TO THOSE AREAS MOST PRONE TO HIGH WATER...SUCH AS PONDING OF
WATER IN LOW LYING AREAS. THE STORMS WILL WEAKEN AS THEY DRIFT INTO
NORTHERN KANAWHA BY NOON.
Special weather statement, May 11, 2:21 PM EDT, 21 minutes before
OHZ075-083>085-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE MAY 11 2004

AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN
JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS.  RAINFALL RATES OF
UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.  THESE STORMS ARE
MOVING SLOWLY TO THE NORTHEAST.

SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.